MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP/DRIVELINE; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP/DRIVELINE; VENTRICULAR (ASSISST) BYPASS
Model Number MCS1705PU
Medical Device Problem Codes No Audible Alarm (1019); Material Discolored (1170); Electrical /Electronic Property Problem (1198); Leak/Splash (1354); Pumping Stopped (1503); Increase in Suction (1604); Battery Problem (2885); Power Problem (3010)
Health Effect - Clinical Codes Bacterial Infection (1735); Sepsis (2067); Urinary Tract Infection (2120); Confusion/ Disorientation (2553); Bladder Dysfunction (4881)
Date of Event 11/10/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Additional products: d1: heartware ventricular assist system - unknown controller d4: model #: 1420 / catalog #: 1420 / expiration date: / serial #:  d9: no h3: no h4: mfg date:  h5: no  d1: heartware ventricular assist system - unknown battery d4: model #: / catalog #: / expiration date: / serial #:  d9: no h3: no h4: mfg date:  h5: no  d1: heartware ventricular assist system - unknown battery d4: model #: / catalog #: / expiration date: / serial #:  d9: no h3: no h4: mfg date:  h5: no  h6: the codes present in section h6 correspond to components/products that comprise the reported event.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that the patient was sent to the emergency department after being found very confused.It was found that the ventricular assist device (vad) was off, the controller was not making noise, and both batteries were completely drained.The batteries were replaced and the vad immediately restarted.Review of log files data showed critical battery alarms leading to a controller fault alarm.It was also noted that the patient had slighting elevated lactate dehydrogenase (ldh) and a low international normalized ratio (inr).While in the emergency department, it was also reported that "blood" was observed within the driveline.The "blood" was suspected to be discoloration of the driveline sheath, with fluid inside the driveline.The patient was transferred to their hospital for further evaluation.The vad and controller remain in use.
 
Event or Problem Description
It was further reported that the vad exhibited numerous suction alarms, and the controller exhibited several unexpected power losses.The patient also experienced sepsis-bacterial toxins in the blood from a urinary tract infection (uti) confirmed via positive blood cultures is suspected to have caused severe disorientation; causing the patient to not change the batteries when depleted leading to the vad off time.The patient also experienced elevated white blood cell count, and neurogenic bladder requiring frequent straight cath.The patient was administered antibiotics intravenously (iv) and overall does not appear to have any residual issues following the vad stop.The reported that the critical battery alarms observed on logfiles were appropriate as the batteries had been allowed to fully deplete.There was no evidence of an allegation or malfunction for the batteries.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for additional event details.Additional information received shows that there was no allegation against the batteries.Additional products: d1: controller / d4: model#: 1420 / catalog#: 1420 / expiration date: 31-march-204 / serial#: (b)(6) / h4: mfg date: 14-march-2023 / h6: the codes present in section h6 correspond to components/products that comprise the reported event.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for device analysis.Product event summary: one pump (b)(6) and one (1) controller (b)(6) were not returned for evaluation.There was no evidence that (b)(6) had previously been serviced.Review of the pump¿s manufacturing documentation confirmed that the associated device met all requirements for release.A review of the controller¿s and batteries¿ manufacturing documentation was not performed as the reported event and analysis are not related to a manufacturing or servicing issue.Review of the alarm log file revealed forty (40) critical battery alarms logged on (b)(6) 2025 involving batteries (b)(6).The critical battery alarms were the result of the patient allowing the batteries to deplete below 10% relative state of charge (rsoc).Analysis of the log files revealed that, at the time of the first critical battery alarm, (b)(6) was connected to power port one (1) with 21% rsoc and (b)(6) was connected to power port two (2) with 9% rsoc.Both batteries were allowed to continue depleting, thus triggering controller fault alarms, which will occur if a battery is approaching 0% rsoc.Further review of the alarm log file revealed eighteen (18) controller fault alarms, indicating a power out of range condition, were logged on (b)(6) 2025 between 05:24:27 and 10:40:19.Review of the event log file revealed five (5) controller power up events, without associated motor start events, logged on 10/nov/2025 between 09:00:22 and 10:33:44 and five additional (5) controller power up events, with associated motor start events, logged on 10/nov/2025 between 10:33:53 and 20:00:26.Critical battery and controller fault alarms, due to the batteries approaching 0%, were observed leading up to the losses of power.The batteries likely recovered enough charge to start the controller again, but quickly depleted, causing the subsequent controller power up events.The controller was without power for an average of over an hour per loss of power.As a result, the reported critical battery alarms, controller fault alarms, and controller losses of power were confirmed.Additionally, log file analysis revealed a slight increase in power consumption and estimated flows beginning on (b)(6) 2025.No suction alarms were logged within the analyzed period.As a result, the reported suction alarms could not be confirmed.The observed high power is an additional finding.The reported driveline sheath discoloration and fluid in the driveline could not be confirmed due to insufficient evidence.There is insufficient information about the reported fluid in the driveline and a possible root cause could not be determined.Based on the available information, the most likely root cause of the reported critical battery alarms, controller fault alarms, and controller losses of power can be attributed to the patient allowing the batteries to deplete completely.Capa pr00551638 investigated controller losses of power.Even though this capa is now closed, (b)(6) falls in scope of this capa.Based on historical review of similar events, the most likely root cause of the driveline sheath discoloration may be attributed to multiple factors including design issues and/or exposure to uv light.Based on the risk documentation, possible causes of the high-power event may be attributed to multiple factors including but not limited to external factors such as thrombus formation/ingestion, inappropriate pump rotational speed, and/or patient related factors.Based on the available information, the device may have caused or contributed to the reported event.Per the instructions for use, sepsis and infection are known potential complications associated with the implantation of a vad.Based on review of past adverse events for this patient, it was noted that the patient had a history of sepsis and infection.Possible clinical factors that may have contributed to this event include the patient¿s pre-existing history and related comorb idities, the progression of their underlying disease, and the patient's complex post-operative course.There are possible patient, pharmacological and procedural factors that may have contributed to this event.There are possible patient, pharmacological and procedural factors that may have contributed to this event.Additional products: d4: serial or lot#: (b)(6) h3: yes h6: the codes present in section h6 correspond to components/products that comprise the reported event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP/DRIVELINE
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
gerard torenvliet
8200 coral sea st ne
mounds view, MN 55112-4391
7635269277
MDR Report Key23543791
Report Number3007042319-2025-02433
Device Sequence Number21253498
Product Code DSQ
UDI-Device Identifier00888707005364
UDI-Public(01)00888707005364(17)220831
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/28/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/31/2022
Device Model NumberMCS1705PU
Device Catalogue NumberMCS1705PU
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2025
Supplement Date Received by Manufacturer11/12/2025
01/21/2026
Initial Report FDA Received Date11/13/2025
Supplement Report FDA Received Date12/03/2025
01/28/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/19/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Hospitalization;
Patient Age62 YR
Patient SexMale